What You Should Do Now If You Recently Got the J&J Vaccine
The Johnson & Johnson COVID-19 vaccine has been given to 6.8 million people in the United States. If you’re one of them or if you have a friend or family member who received this vaccine, you might be concerned by reports about the rare blood clotting side effect 6 women developed after getting the Johnson & Johnson vaccine.
First of all, rest assured that the side effect seems to be extremely rare. Out of 6.8 million people only 6 cases of this rare side effect have been reported. Of those 6 cases, one woman is in critical condition and one died. The FDA has recommended that states immediately stop administering the Johnson & Johnson vaccine due to this rare side effect.
If it has been more than 3 weeks since you received the Johnson & Johnson vaccine, you most likely will not develop this blood clotting side effect. If it has been less than 3 weeks, there are certain side effects to look for. The CDC and the FDA have released a joint statement saying, “People who have received the J&J vaccine who develop severe headache, abdominal pain, leg pain, or shortness of breath within three weeks after vaccination should contact their health care provider.”
If you are a health care provider, and if a patient reports symptoms including “severe headache, abdominal pain, leg pain, or shortness of breath,” be sure to ask the patient if they have been vaccinated for COVID-19 recently. The CDC and FDA want health care providers “to report adverse events to the Vaccine Adverse Event Reporting System at https://vaers.hhs.gov/reportevent.html.”
The FDA and CDC also want health care providers to know that this rare blood clotting condition may need to be treated differently than other blood clots. “Usually, an anticoagulant drug called heparin is used to treat blood clots. In this setting, administration of heparin may be dangerous, and alternative treatments need to be given.”
Do you know anyone who has received the Johnson & Johnson COVID-19 vaccine?